Alert archive / Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 10, NWS Blacksburg, VA

May 25, 2004Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 25, 2004, 12:11 AM EDT for Tazewell County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 12:11 AM EDT (04:11 UTC)
Expired
May 25, 2004, 3:15 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Tazewell County, VA

The radar

The Roanoke radar (KFCX), 129 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1083 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1083 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 250412
FFWRNK
VAC185-250715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1211 AM EDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 315 AM EDT

* AT 1208 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR CEDAR BLUFF...OR ABOUT
  OVER RICHLANDS...MOVING EAST AT 15 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  5 MILES SOUTH OF BANDY BY 1220 AM EDT
  OVER CLIFFIELD BY 1230 AM EDT
  8 MILES SOUTH OF AMONATE BY 1235 AM EDT

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3718 8188 3701 8191 3702 8153 3721 8140

$$

KK
1 follow-up statement
000 
WGUS71 KRNK 250500
FFSRNK
VAC185-250715-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1258 AM EDT TUE MAY 25 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 315 AM EDT FOR TAZEWELL
COUNTY...

AT 1258 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS WITH HEAVY RAINS LOCATED NEAR CEDAR 
BLUFF...OR ABOUT OVER RICHLANDS. THESE STORMS WERE MOVING EAST AT 15 
MPH. AUTOMATED RAIN GAGES INDICATED THAT 3 TO 4 INCHES OF RAIN HAD 
FALLEN DURING THE PAST 3 HOURS IN THE CEDAR BLUFF AND RICHLANDS 
AREAS.

FLOODING IS EXPECTED ALONG THE CLINCH RIVER AND MANY OF IT
TRIBUTARIES IN WESTERN TAZEWELL COUNTY.

FLASH FLOODING WILL OCCUR IN AND AROUND...AMONATE...BANDY...CEDAR
BLUFF...CLAYPOOL HILL...CLIFFIELD...GLEN BURKE...JEWELL RIDGE...
RAVEN...RICHLANDS...TAZEWELL AND TIPTOP.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT
QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3718 8188 3701 8191 3702 8153 3721 8140

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 24, 11:55 PM EDT, 16 minutes earlier.

Area forecast discussion, May 24, 11:55 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 PM EDT MON MAY 24 2004

.DISCUSSION...
BASED ON BEHAVIOR OF CONVECTION PUSHING INTO WESTERN SECTIONS OF THE
FA...NOT REALLY EXPECTING IT TO DIE OUT AS S/WV MAKES ITS WAY ACROSS
THE FA TONIGHT.  ATMOS NOT STABILIZING VERY QUICKLY.  UPDATING FCST
TO KEEP POPS GOING ALL NIGHT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

JDS
Hazardous weather outlook, May 24, 5:49 AM EDT, 18 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 AM EDT MON MAY 24 2004

NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-250946-
ALLEGHANY NC-ASHE NC-BLAND VA-GILES VA-GRAYSON VA-GREENBRIER WV-
MERCER WV-MONROE WV-SMYTH VA-SUMMERS WV-TAZEWELL VA-WATAUGA NC-
WYTHE VA-
549 AM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
FAR WESTERN VIRGINIA...AS WELL AS EXTREME NORTHWEST NORTH CAROLINA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING.  LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME
STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

NCZ003>006-019-020-VAZ013-014-016>020-022>024-032>035-043>047-058-
059-250946-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC-
CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-HALIFAX VA-HENRY VA-
MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-ROANOKE VA-
ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC-
549 AM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS MOST OF WESTERN AND CENTRAL
VIRGINIA...AS WELL AS THE FOOTHILLS AND PIEDMONT OF NORTHWEST NORTH
CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 24, 6:32 PM EDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             RICHLANDS               37.10N 81.80W
05/24/2004  0.88 INCH        TAZEWELL           VA   TRAINED SPOTTER

&&

DOC
Local storm report, May 24, 6:51 PM EDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             CLIFFIELD               37.10N 81.67W
05/24/2004  0.88 INCH        TAZEWELL           VA   PUBLIC

&&

CAL
Local storm report, May 24, 7:54 PM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
754 PM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             6 SE CLAYPOOL HILL      37.00N 81.68W
05/24/2004  0.88 INCH        TAZEWELL           VA   PUBLIC

&&

DOC
Special weather statement, May 24, 8:26 PM EDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
826 PM EDT MON MAY 24 2004

WVZ045-250100-
GREENBRIER-
826 PM EDT MON MAY 24 2004

...STRONG THUNDERSTORMS IN WESTERN GREENBRIER COUNTY...

NOAA WEATHER SERVICE RADAR INDICATED STRONG THUNDERSTORMS
OVER EXTREME WESTERN GREENBRIER COUNTY THIS EVENING. THE
STORMS WILL MOVE TO THE EAST AT 25 MPH AND WILL REACH MARFRANCE BY
8:45 PM AND DUO AROUND 9:00 PM. EXPECT SMALL HAIL...FREQUENT
LIGHTNING AND VERY HEAVY RAIN WITH THESE STORMS. STAY INSIDE AND AWAY
FROM WINDOWS UNTIL THE STORMS PASS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CL

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:16 AM EDTSevere Thunderstorm WarningRNKCarroll44 min
May 25, 2:39 AM EDTSevere Thunderstorm WarningRNKFloyd51 min
May 25, 3:01 AM EDTFlash Flood WarningRNKTazewell4 hr
May 25, 5:30 PM EDTSevere Thunderstorm WarningRNKGiles45 min
May 25, 6:01 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford44 min
May 25, 6:58 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell47 min

Nearby

Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.